Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2004, 3:15 AM CDT for Austin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 3:15 AM CDT (08:15 UTC)
- Expired
- Jun 24, 2004, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Austin County, TX
The radar
The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2268 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHGX 240816 FFWHOU TXC015-241115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 315 AM CDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... AUSTIN COUNTY IN SOUTHEAST TEXAS * UNTIL 615 AM CDT * AT 301 AM CDT...AN NWS TRAINED WEATHER SPOTTER REPORTED MANY STREETS AND ROADS IN SEALY IMPASSABLE. ALLEN CREEK WAS AT OR ABOVE BANKFULL. RADAR INDICATED 3 TO 5 INCHES OF RAIN ACROSS THE CENTRAL PORTION OF AUSTIN COUNTY...FROM JUST SOUTH OF HIGHWAY 159 TO SOUTH OF SEALY. MORE HEAVY RAIN IS ON THE WAY AS RADAR SHOWED ANOTHER BAND OF THUNDERSTORMS TO THE WEST OF AUSTIN COUNTY MOVING NORTHEAST AT 20 MPH. EXPECT AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL BY 5 AM. * FLOODING IS EXPECTED ALONG STREAMS AND ROADWAYS OVER ALL BUT THE NORTHERN THIRD OF AUSTIN COUNTY. USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH AND SPEED OF FLASH FLOOD WATERS. DO NOT DRIVE INTO FLOODED ROADWAYS...TURN AROUND...DONT DROWN. A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA. PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2994 9616 2969 9611 2969 9624 2996 9641 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:10 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 24, 3:10 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 310 AM CDT THU JUN 24 2004 .DISCUSSION... THUNDERSTORM ACTIVITY HAS BEEN INCREASING EARLY THIS MORNING ALONG A WEAK SURFACE BOUNDARY WHICH LIES FROM VICTORIA TO HOUSTON TO BEAUMONT. MESOSCALE VORT IS LOCATED OVER OUR WESTERN ZONES WHICH HAS BEEN GENERATING THE HEAVIEST RAIN IN THAT AREA OVER THE LAST FEW HOURS. WATER VAPOR IMAGERY SHOWS A STRONGER DISTURBANCE TO THE WEST IN THE DEL RIO AREA...AND THIS SYSTEM WILL MOVE ACROSS SE TX TODAY. GPSMET DATA SHOWS HIGH PWS IN PLACE WITH VALUES AT OR ABOVE 2 INCHES OVER ALL BUT THE FAR NRN ZONES. WITH TWO DISTURBANCES CROSSING THE AREA...DEEP MOISTURE AND A SFC BOUNDARY IN PLACE...ALL THE INGREDIENTS ARE THERE FOR A CONTINUED HEAVY RAIN/FLOODING THREAT TODAY. WILL GO CATEGORICAL POPS SE 2/3RDS AND LIKELY POPS NORTHWEST. WILL EXTEND FFA UNTIL 21Z. EXPECT ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES SE HALF TODAY...WITH ADDITIONAL TOTALS OF 5 TO 7 INCHES POSSIBLE IN A FEW SPOTS. THE GREATEST FLOOD THREAT WILL BE OVER THE SOUTHERN HALF OF THE CWA WHERE THE HEAVIEST RAIN HAS FALLEN THE LAST FEW DAYS. WILL AGAIN SEE A THREAT OF FUNNEL CLOUDS AND POSSIBLY ONE OR TWO TORNADOES AND WILL MENTION IN THE HWOHGX. WILL DROP CAUTION FLAGS FOR THE COASTAL WATERS. SOME SUBSIDENCE IS INDICATED BEHIND THE SECOND SHORTWAVE WHICH WILL GIVE US A BREAK IN THE STORMS BY LATE AFTN/TONIGHT. WILL LET DAY SHIFT DECIDE IF THEY WANT TO EXTEND THE FFA BEYOND THE FIRST PERIOD INTO TONIGHT. UNFORTUNATELY...THERES NOT A LOT OF CHANGE EXPECTED THROUGH THE WEEKEND. A NEW SERIES OF SHORTWAVES WILL CROSS THE STATE FRIDAY THROUGH SUNDAY REINFORCING THE 500 MB TROF IN PLACE. LOW LEVEL JET WILL CONTINUE TO TRANSPORT DEEP MOISTURE INTO THE AREA WHILE PRONOUNCED UPPER LEVEL DIFLUENCE CONTINUES. WILL GO LIKELY POPS FRI/SAT/SUN...WITH SLIGHTLY LOWER POPS AT NIGHT. HPC DAY 2 QPF OUTLOOK HAS ANOTHER 1-2 INCHES FOR SE TX. WILL MENTION LOCALLY HEAVY RAIN IN ZONES FRIDAY. BY EARLY NEXT WEEK...ECMWF BUILDS FAIRLY STRONG UPPER RIDGE WESTWARD ACROSS SE TX. GFS/UKMET ALSO BUILD IN RIDGING FROM THE EAST BUT DONT REALLY SHOW ANY SIGNIFICANT DRYING UNTIL TUESDAY. WILL CONTINUE TO TREND POPS DOWNWARD AND TEMPS UPWARD GOING INTO THE MIDDLE OF NEXT WEEK. 35/30 && .HGX WATCHES/WARNINGS/ADVISORIES... FFA ALL OF SOUTHEAST TX UNTIL 21Z TODAY. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 87 72 88 71 86 / 70 40 60 40 60 HOUSTON(IAH) 85 73 87 73 85 / 90 50 70 50 60 GALVESTON (GLS) 84 76 86 77 84 / 90 50 70 50 60 &&
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 345 PM CDT WED JUN 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 345 PM CDT WED JUN 23 2004 ...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TONIGHT... ...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT... .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE ...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA. OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8 INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND GALVESTON COUNTIES. THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL... THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING NORTHEAST ACROSS SOUTHEAST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Local storm report, Jun 23, 9:24 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD SANTA FE 29.38N 95.10W
06/23/2004 GALVESTON TX LAW ENFORCEMENT
FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
FLOODING.
0115 AM FLOOD SWEENY 29.05N 95.70W
06/23/2004 BRAZORIA TX LAW ENFORCEMENT
ROADS FLOODED IN AND AROUND TOWN OF SWEENY.
0115 AM FLOOD 2 S LA WARD 28.82N 96.47W
06/23/2004 JACKSON TX LAW ENFORCEMENT
FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.
0115 AM FLOOD SE BAY CITY 28.98N 95.96W
06/23/2004 MATAGORDA TX LAW ENFORCEMENT
FLOODED ROADS IN SOUTHEASTERN BAY CITY.
0219 PM FUNNEL CLOUD 8 SSW EL CAMPO 29.09N 96.33W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
DANEVANG.
0222 PM FUNNEL CLOUD NW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX LAW ENFORCEMENT
0300 PM TORNADO 2 NNW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX EMERGENCY MNGR
ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
CR 324, WEST OF HWY 71.
0305 PM FUNNEL CLOUD 3 S WHARTON 29.27N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.
0415 PM FLOOD WHARTON 29.32N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.
0430 PM FUNNEL CLOUD 5 SSE WHARTON 29.25N 96.07W
06/23/2004 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.
0458 PM TSTM WND DMG BOLING-IAGO 29.26N 95.95W
06/23/2004 WHARTON TX EMERGENCY MNGR
MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
DOWN.
0553 PM FUNNEL CLOUD 3 NE POINT BLANK 30.78N 95.18W
06/23/2004 SAN JACINTO TX LAW ENFORCEMENT
REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.
0555 PM WATER SPOUT ONALASKA 30.81N 95.11W
06/23/2004 POLK TX LAW ENFORCEMENT
SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
LIVINGSTON.
&&
PBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:32 PM CDT | Flash Flood Warning | HGX | Chambers | 118 min |
| Jun 24, 12:21 AM CDT | Flash Flood Warning | HGX | Chambers | 114 min |
| Jun 24, 3:55 AM CDT | Flash Flood Warning | HGX | Wharton | 3 hr |
| Jun 24, 6:25 AM CDT | Flash Flood Warning | HGX | Austin, Wharton | 3 hr |
| Jun 24, 7:01 AM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Jun 24, 7:59 AM CDT | Special Marine Warning | HGX | 91 min | |
| Jun 24, 8:54 AM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 24, 9:19 AM CDT | Flash Flood Warning | HGX | Matagorda | 116 min |
| Jun 24, 10:34 AM CDT | Special Marine Warning | HGX | 86 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.